Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at May 31, 2021, 2:33 PM CDT for Kossuth County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2021, 2:33 PM CDT (19:33 UTC)
- Expired
- May 31, 2021, 3:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Des Moines, IA
County Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060 WWUS83 KDMX 311933 SPSDMX Special Weather Statement National Weather Service Des Moines IA 233 PM CDT Mon May 31 2021 IAZ005-312030- Kossuth IA- 233 PM CDT Mon May 31 2021 ...Small Hail and Gusty Winds Across Northern Kossuth County... At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Iowa Lake, or 14 miles southeast of Fairmont, Minnesota, moving southeast at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lakota and Ledyard. LAT...LON 4350 9397 4331 9397 4345 9438 4350 9434 TIME...MOT...LOC 1931Z 296DEG 13KT 4348 9429 $$ Cogil
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 31, 2:12 PM CDT, 21 minutes earlier.
Area forecast discussion, May 31, 2:12 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 212 PM CDT Mon May 31 2021 .DISCUSSION.../Tonight through Monday/ Issued at 212 PM CDT Mon May 31 2021 Fairly quiet across most of the forecast area as we head into the afternoon. An area of light showers is exiting south central Iowa, although radar returns suggest more rainfall than what was actually realized due to influences from dry air. Hi-res models highlight a few showers and storms over the next several hours as a weak frontal boundary sags into northern Iowa. Confidence in any sort of widespread, robust development is shaky at best as kinematic support from a passing wave aloft has pushed off into WI/IL, and surface winds are parallel to the frontal axis and unfavorable for any strong convergence. Kept slight chance PoPs running in the forecast to highlight the potential for an isolated shower or storm. Any activity will diminish with the loss of daytime heating. Later tonight into early Tuesday morning model guidance suggests some fog development along and south of I-80. Scattered to broken cloud cover lends some doubt with respect to fog coverage and intensity at this point, but did go ahead and add mention of patchy fog into the forecast. Upper trough slowly swings through on Tuesday/Wednesday. Models are still in a bit of disagreement with the speed and track of the main low, but regardless provide enough broad scale lift to generate sporadic light precipitation over the area. Location is difficult to pin down at this juncture as convergence is very weak, so the activity may be scattered and unorganized. Enough convective instability is present to not rule out a few rumbles of thunder on Wednesday. An upper ridge gradually builds over the central conus over the latter half of the week. Southerly flow beneath the ridge will bring warmer temperatures back into the region, and eventually higher humidity as well as flow taps into Gulf moisture. Highs in the mid to upper 80s look likely by Friday and through the weekend. Model guidance suggests some areas may crack into the 90s, but opted not to bump forecast above NBM since it is already running near the upper end of the guidance spectrum. Otherwise the bulk of the extended range forecast is dry as the main upper jet is shunted north of the region. GEFS/ECENS both in strong agreement with no precip late week and weekend. Our next window for appreciable rainfall likely waits until an upper low emerges from the southwest early next week. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1226 PM CDT Mon May 31 2021 Some showers activity is possible across the south over the next few hours, followed by the potential for isolated -tsra activity in north central Iowa later this afternoon and evening. This activity will likely not be impactful enough to create any meaningful cig/visby reductions, so VFR conditions prevail in the forecast through the remainder of the day into tonight. Some patchy fog is possible along and south of I-80 late tonight into Tuesday morning. Introduced MVFR cig/visby for now to highlight the potential, but future updates may adjust restrictions as the extent of the fog becomes more certain. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, May 31, 10:09 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1009 AM CDT Mon May 31 2021 IAZ004>007-015>017-023>028-033>039-011100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 1009 AM CDT Mon May 31 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated non-severe thunderstorms remain possible this afternoon into the early evening across the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Low chances of non-severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ044>050-057>062-070>075-081>086-092>097-011100- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 1009 AM CDT Mon May 31 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Low chances of non-severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 31, 2:33 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 233 PM CDT Mon May 31 2021 IAZ005-312030- Kossuth IA- 233 PM CDT Mon May 31 2021 ...Small Hail and Gusty Winds Across Northern Kossuth County... At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Iowa Lake, or 14 miles southeast of Fairmont, Minnesota, moving southeast at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lakota and Ledyard. LAT...LON 4350 9397 4331 9397 4345 9438 4350 9434 TIME...MOT...LOC 1931Z 296DEG 13KT 4348 9429 Cogil
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.